Texas, 2023

Damaging Wind in Texas, July 17, 2023

July 17, 2023 · NWS LCH · 1 event in 1 county or zone

A short wave moved across the region spawning multiple severe storms in Southwest Louisiana, however only one storm became severe in Southeast Texas.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LCH wrote it up.

A short wave moved across the region spawning multiple severe storms in Southwest Louisiana, however only one storm became severe in Southeast Texas.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lake Charles, LA wrote its last area forecast discussion before the first event at Jul 17, 2:58 PM CST, 2 hours 51 minutes earlier.

Area forecast discussion, Jul 17, 2:58 PM CST, 2 hours 51 minutes before
Area Forecast Discussion
National Weather Service Lake Charles LA
358 PM CDT Mon Jul 17 2023

...New SHORT TERM, LONG TERM, MARINE...

.SHORT TERM...
(Tonight through Wednesday night)
Issued at 357 PM CDT Mon Jul 17 2023

|Isolated/scattered showers and thunderstorms have fired off across
parts of central and south central LA this afternoon, which was
reasonably depicted by CAM guidance this morning.  Fueled by diurnal
instability with an assist from an upper level trof axis stretching
from Ontario to the NW Gulf, this activity will tend to
move/propagate southward with time, and should not last much longer
than 00Z.

With the main belt of westerlies well to north, the southern extent
of this trof axis is progged to weaken and settle into the northern
Gulf, while a deep layer ridge over the Four Corners flattens out
and extends eastward into the NW Gulf Coast states. Meanwhile, the
subtropical ridge will continue to stretch across the FL Peninsula
into the Gulf, maintaining a mostly south to southwest low level
flow across the area.

In terms of sensible weather, this all translates into little to no
chance of rain once convection today comes to an end, and the
continuation of hot and humid weather requiring daily heat
advisories. Lows the next couple of nights will range from the mid
70s north to upper 70s along the I-10 corridor. Highs TUE and WED
will once again climb into the mid/upper 90s over most of the area,
with lower 100s possible across interior SE TX into central LA.

13

&&

.LONG TERM...
(Thursday through next Sunday)
Issued at 357 PM CDT Mon Jul 17 2023

Upper level ridging will remain entrenched across the northern gulf
coast Thursday and Friday keeping a lid on convection and allowing
afternoon highs to continue to climb into the upper 90s with heat
indices between 105-110. Heat advisories will likely be needed both
days.

The ridge will begin to retrograde back into central Texas late
Friday into Saturday allowing a southward advancing trof extending
across much of the eastern conus to nudge into the region. The
weakness aloft will provide enhanced support for afternoon
convection Saturday and Sunday which is expected to be scattered to
widespread. The added cloud cover and precip should keep
temperatures closer to seasonal normals in the lower 90s and may not
require a heat advisory for the first time in over a week.

The ridge will slowly build back to the east late in the period and
while it doesn't look to be expansive enough to completely shut off
convection across the region, there will likely be a somewhat sharp
gradient in PoPs with south central Louisiana seeing significantly
higher PoPs than southeast Texas.

66

&&

.AVIATION...
(18Z TAFS)
Issued at 1245 PM CDT Mon Jul 17 2023

MVFR CIGS are expected to persist at the Acadiana terminals for
another couple of hours, with scattered/numerous showers and
thunderstorms expected in this area mid to late afternoon.
Inserted a TEMPO for thunder at both KARA and KLFT for this
potential. Elsewhere, VFR expected to prevail through the period.

13

&&

.MARINE...
Issued at 357 PM CDT Mon Jul 17 2023

Surface high pressure stretching west across the Gulf will
maintain a generally light south to southwest flow over the
coastal waters through the rest of the week.

13

&&

.PRELIMINARY POINT TEMPS/POPS...
AEX  74  99  76  98 /  10   0   0   0
LCH  78  94  79  94 /  10  10   0  10
LFT  78  97  79  97 /  10  20   0  10
BPT  77  99  78  98 /  20   0   0  10

&&

.LCH WATCHES/WARNINGS/ADVISORIES...
LA...Heat Advisory until 7 PM CDT this evening for LAZ027>033-044-045-
     055-073-074-141>143-152>154-241>243-252>254.

     Heat Advisory from noon to 7 PM CDT Tuesday for LAZ027>033-044-
     045-055-073-074-141>143-152>154-241>243-252>254.

TX...Heat Advisory until 7 PM CDT this evening for TXZ180-201-259>262-
     515-516-615-616.

     Heat Advisory from noon to 7 PM CDT Tuesday for TXZ180-201-
     259>262-515-516-615-616.

GM...None.
&&

SHORT TERM...13
LONG TERM....66
AVIATION...13
Hazardous weather outlook, Jul 17, 3:01 PM CST, 2 hours 48 minutes before
Hazardous Weather Outlook
National Weather Service Lake Charles LA
401 PM CDT Mon Jul 17 2023

LAZ027>033-044-045-055-073-074-141>143-152>154-241>243-252>254-
TXZ180-201-259>262-515-516-615-616-182115-
Vernon-Rapides-Avoyelles-Beauregard-Allen-Evangeline-St. Landry-
Lafayette-Upper St. Martin-Lower St. Martin-West Cameron-
East Cameron-Northern Calcasieu-Northern Jefferson Davis-
Northern Acadia-Upper Vermilion-Upper Iberia-Upper St. Mary-
Southern Calcasieu-Southern Jefferson Davis-Southern Acadia-
Lower Vermilion-Lower Iberia-Lower St. Mary-Tyler-Hardin-
Northern Jasper-Northern Newton-Southern Jasper-Southern Newton-
Upper Jefferson-Northern Orange-Lower Jefferson-Southern Orange-
401 PM CDT Mon Jul 17 2023

...HEAT ADVISORY IN EFFECT UNTIL 7 PM CDT THIS EVENING...
...HEAT ADVISORY IN EFFECT FROM NOON TO 7 PM CDT TUESDAY...

This Hazardous Weather Outlook is for central Louisiana, south
central Louisiana, southwest Louisiana, west central Louisiana and
southeast Texas.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Heat Advisory.

Isolated to scattered showers and thunderstorms will continue the
rest of this afternoon, mainly across Louisiana. While severe
thunderstorms are generally not expected, stronger storms will be
capable of wind gusts up to 50 mph and locally heavy rainfall.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Heat Advisory.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

GMZ430-432-435-436-450-452-455-470-472-475-182115-
Sabine Lake-Calcasieu Lake-Vermilion and West Cote Blanche Bays-
Atchafalaya and East Cote Blanche Bays-
Coastal waters from Cameron LA to High Island TX out 20 NM-
Coastal waters from Intracoastal City to Cameron LA out 20 NM-
Coastal waters from Lower Atchafalaya River to Intracoastal City LA
out 20 NM-
Coastal waters from Cameron LA to High Island TX from 20 to 60 NM-
Coastal waters from Intracoastal City to Cameron LA from 20 to 60 NM-
Coastal waters from Lower Atchafalaya River to Intracoastal City LA
from 20 to 60 NM-
401 PM CDT Mon Jul 17 2023

This Hazardous Weather Outlook is for the Gulf of Mexico and the
coastal lakes and bays of the Gulf of Mexico.

.DAY ONE...This afternoon and tonight.

Isolated to scattered showers and thunderstorms are possible the
rest of this afternoon through tonight. Expect occasional cloud to
water lightning, gusty winds, higher seas, and torrential rainfall in
the stronger storms.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Isolated to scattered showers and thunderstorms are possible
Tuesday. Chances diminish by Wednesday and Thursday, but are
expected to increase a bit by the weekend. At this time, severe
weather is not anticipated.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

13

In the hours before

Special weather statement, Jul 17, 3:47 PM CST, 2 hours 2 minutes before
Special Weather Statement
National Weather Service Lake Charles LA
447 PM CDT Mon Jul 17 2023

LAZ030-031-141-142-241-172215-
Southern Calcasieu LA-Allen LA-Beauregard LA-Northern Calcasieu LA-
Northern Jefferson Davis LA-
447 PM CDT Mon Jul 17 2023

...A strong thunderstorm will impact portions of northwestern
Jefferson Davis, eastern Beauregard, central Calcasieu and
southwestern Allen Parishes through 515 PM CDT...

At 447 PM CDT, Doppler radar was tracking a strong thunderstorm near
Reeves, moving southwest at 20 mph.

HAZARD...Winds in excess of 30 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Lake Charles, Westlake, Iowa, Reeves, Moss Bluff, Ragley, Longville,
Buller, Buhler, Topsy, Lebleu Settlement, Gillis and Leblanc.

This includes the following highways...
 Interstate 10 in Louisiana between mile markers 27 and 42.
 Interstate 210 between mile markers 9 and 12.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3078 9335 3056 9291 3015 9305 3029 9345
TIME...MOT...LOC 2147Z 023DEG 16KT 3053 9312

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...30 MPH

Jones
Special weather statement, Jul 17, 4:28 PM CST, 1 hour 21 minutes before
Special Weather Statement
National Weather Service Lake Charles LA
528 PM CDT Mon Jul 17 2023

LAZ044-045-172300-
Lafayette LA-Upper St. Martin LA-
528 PM CDT Mon Jul 17 2023

...A strong thunderstorm will impact portions of southeastern
Lafayette and west central St. Martin Parishes through 600 PM CDT...

At 528 PM CDT, Doppler radar was tracking a strong thunderstorm over
Broussard, or near Lafayette. This storm was nearly stationary.

HAZARD...Penny size hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible.

Locations impacted include...
Lafayette, Scott, Broussard, Youngsville and Cade.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3008 9186 3007 9191 3007 9195 3006 9195
      3005 9200 3007 9205 3021 9210 3025 9190
TIME...MOT...LOC 2228Z 349DEG 2KT 3016 9200

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...<30 MPH

Jones
Special weather statement, Jul 17, 4:30 PM CST, 1 hour 19 minutes before
Special Weather Statement
National Weather Service Lake Charles LA
530 PM CDT Mon Jul 17 2023

LAZ153-253-254-172300-
Lower Iberia LA-Upper Iberia LA-Lower St. Mary LA-
530 PM CDT Mon Jul 17 2023

...A strong thunderstorm will impact portions of central Iberia and
northwestern St. Mary Parishes through 600 PM CDT...

At 530 PM CDT, Doppler radar was tracking a strong thunderstorm near
Glencoe, or near Jeanerette, moving south at 10 mph.

HAZARD...Penny size hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible.

Locations impacted include...
Jeanerette, Cote Blanche Island and Glencoe.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 2976 9154 2976 9160 2975 9160 2976 9170
      2974 9163 2974 9177 2976 9177 2976 9173
      2977 9177 2991 9177 2995 9169 2991 9166
      2989 9167 2986 9162
TIME...MOT...LOC 2230Z 341DEG 11KT 2986 9170

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...<30 MPH

Jones
Special weather statement, Jul 17, 4:44 PM CST, 1 hour 5 minutes before
Special Weather Statement
National Weather Service Lake Charles LA
544 PM CDT Mon Jul 17 2023

LAZ030-141-241-TXZ262-172315-
Southern Calcasieu LA-Beauregard LA-Northern Calcasieu LA-
Southern Newton TX-
544 PM CDT Mon Jul 17 2023

...Strong thunderstorms will impact portions of southwestern
Beauregard, northwestern Calcasieu Parishes in southwestern Louisiana
and south central Newton Counties through 615 PM CDT...

At 544 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from Bivens to near Lunita to near Buhler. Movement
was southwest at 20 mph.

HAZARD...Winds in excess of 30 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Vinton, Fields, De Quincy, Starks, Lunita, Bivens, Buhler, Bancroft
and Edgerly.

This includes Interstate 10 in Louisiana between mile markers 9 and
16.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3026 9372 3052 9378 3052 9372 3054 9374
      3056 9372 3058 9373 3059 9370 3059 9368
      3061 9369 3066 9367 3069 9363 3050 9342
      3038 9322 3015 9353
TIME...MOT...LOC 2244Z 049DEG 16KT 3064 9364 3041 9356 3030 9333

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...30 MPH

Jones
Special weather statement, Jul 17, 5:07 PM CST, 42 minutes before
Special Weather Statement
National Weather Service Lake Charles LA
607 PM CDT Mon Jul 17 2023

LAZ074-152-242-243-252-172330-
Upper Vermilion LA-Southern Acadia LA-Lower Vermilion LA-
Southern Jefferson Davis LA-East Cameron LA-
607 PM CDT Mon Jul 17 2023

...A strong thunderstorm will impact portions of northeastern
Cameron, southeastern Jefferson Davis, southwestern Acadia and
northwestern Vermilion Parishes through 630 PM CDT...

At 606 PM CDT, Doppler radar was tracking a strong thunderstorm over
Lake Arthur, moving southwest at 10 mph.

HAZARD...Winds in excess of 30 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Lake Arthur, Gueydan, Mermentau, Klondike, Morse, Riceville,
Thornwell, Lowry and Estherwood.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3021 9285 3017 9246 2983 9255 2997 9289
TIME...MOT...LOC 2306Z 024DEG 11KT 3011 9265

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH

Jones
Special weather statement, Jul 17, 5:17 PM CST, 32 minutes before
Special Weather Statement
National Weather Service Lake Charles LA
617 PM CDT Mon Jul 17 2023

LAZ030-073-074-141-241-TXZ262-516-616-172345-
West Cameron LA-Southern Calcasieu LA-Beauregard LA-
Northern Calcasieu LA-East Cameron LA-Northern Orange TX-
Southern Newton TX-Southern Orange TX-
617 PM CDT Mon Jul 17 2023

...A strong thunderstorm will impact portions of north central
Cameron, southwestern Beauregard, Calcasieu Parishes in southwestern
Louisiana and northeastern Orange Counties through 645 PM CDT...

At 617 PM CDT, Doppler radar was tracking a strong thunderstorm over
Edgerly, or near Vinton, moving south at 20 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Lake Charles, Sulphur, Orange, Westlake, West Orange, Vinton, Grand
Lake, Lake Charles Regional Airport, Starks, Moss Bluff, De Quincy,
Carlyss, Pinehurst, Lunita, Buhler, Heberts Marina, Forest Heights,
Toomey, Edgerly and Hackberry.

This includes the following highways...
 Interstate 10 in Texas between mile markers 880 and 875.
 Interstate 10 in Louisiana between mile markers 1 and 36.
 Interstate 210 between mile markers 1 and 12.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 2993 9324 2997 9327 3002 9327 3005 9329
      3005 9333 2996 9334 3010 9381 3050 9368
      3046 9329 3026 9313 2990 9315
TIME...MOT...LOC 2317Z 016DEG 16KT 3023 9352

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

Jones

The radar

The Lake Charles radar (KLCH), 51 km away, was scanning. The volume nearest the first event began at 23:47 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Orange

When
July 17, 5:49 PM CST
Where
Orange County, 0.91 mi SW of Orange
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
30.090, -93.740

Construction barriers were blown onto interstate along with multiple signs blown down.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2023Every state in 2023This day in weather historyWarnings in Texas, July 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1120082.